North Dakota, 2003Tornado in North Dakota, July 3, 2003
July 3, 2003 · NWS BIS · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 3, 1:15 PM CST, 6 hours 37 minutes earlier.
Area forecast discussion, Jul 3, 1:15 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT THU JUL 3 2003
CONCERNS WILL BE THE CHANCE OF THUNDERSTORMS TONIGHT SOUTH...
CURRENT WEATHER TRENDS INDICATE SOUTHWEST FLOW ALOFT WITH 90 TO 120
KT JET WITH RIGHT REAR QUADRANT MOVING OVER SOUTHERN NORTH DAKOTA
TONIGHT. ALONG WITH THIS...AVN MODEL INDICATES LOW LEVEL
FRONTOGENESIS WITH VERTICAL MOTION FIELD ACROSS THE SOUTH BETWEEN
00Z-06Z. SAT TRENDS ALSO INDICATED BAND OF WEAK CONVECTION ACROSS
ERN MT THAT CONNECTS TO CENTRAL NORTH DAKOTA CONVECTION. WILL GO
WITH CHC TRW ACROSS THE SOUTH HALF TONIGHT UNTIL MIDNIGHT. 4TH OF
JULY SHOULD BE DOMINATED BY WEAK COOL AIR ADVECTION AND MORE
STABILITY...SO LOOKS LIKE A DRY AND PLEASANT 4TH FOR THE REGION.
BY SATURDAY...WEAK SHORTWAVE TROUGH MOVES INLAND INTO THE NORTHERN
PLAINS SAT EVENING AND NIGHT. AVN DOES KEY ON THIS FEATURE AS LOW
LEVEL JET DEVELOPS A GOOD BAROCLINIC ZONE WITH MCS TYPE SYSTEM. ETA
MODEL MUCH WEAKER WITH THIS FEATURE. AT THIS TIME...WILL KEEP CHANCE
OF THUNDERSTORMS IN PER THE AVN FOR CONTINUITY. UNDER THE INFLUENCE
OF BROAD SOUTHWEST FLOW ALOFT DYNAMICS SEEM REASONABLE FOR
THUNDERSTORMS.
AFTER THE WEEKEND TIME PERIOD...MIGRATION OF CLOSED UPPER LOW SHOULD
SIGNAL THE ONSET OF BROAD COOLING ACROSS THE REGION...WITH HIGHS
DROPPING INTO THE UPPER 70S NORTH BY MONDAY...WITH A SLOW WARMING
TREND BY THE MIDDLE OF THE WEEK.
.BIS...NONE
WA
Hazardous weather outlook, Jul 3, 3:05 PM CST, 4 hours 47 minutes before
041000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
405 PM CDT THU JUL 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF A SEVERE THUNDERSTORMS OVER PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
WA
In the hours before
Special weather statement, Jul 3, 2:21 PM CST, 5 hours 31 minutes before
NDZ001-009-017-021020-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
320 PM CDT (320 PM MDT) WED JUL 2 2003
AT 320 PM CDT (220 PM MDT) LOCAL WARNING RADAR INDICATED LIGHT TO
MODERATE SHOWERS AND AN ISOLATED THUNDERSHOWER HAVE DEVELOPED ACROSS
NORTHEASTERN MONTANA NEAR THE NORTH DAKOTA BORDER ALONG AND NEAR THE
MISSOURI AND YELLOWSTONE RIVER COMPLEX. THE SHOWERS AND
THUNDERSHOWERS ARE MOVING TO THE EAST NORTHEAST AT 20 MPH AND ARE
EXPECTED TO FOLLOW ALONG AND NEAR THE MISSOURI RIVER AND LAKE
SAKAKAWEA. AT THIS TIME THE SHOWERS ARE LIGHT TO MODERATE...HOWEVER
THUNDERSHOWERS ARE POSSIBLE WITH SMALL HAIL...OCCASIONAL LIGHTENING
STRIKES AND GUSTY SURFACE WINDS.
PA
Special weather statement, Jul 3, 2:25 PM CST, 5 hours 27 minutes before
NDZ001-009-017-021020-
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE WILLISTON ND
320 PM CDT (320 PM MDT) WED JUL 2 2003
AT 320 PM CDT (220 PM MDT) LOCAL WARNING RADAR IN WILLISTON NORTH
DAKOTA INDICATED LIGHT TO MODERATE SHOWERS AND AN ISOLATED
THUNDERSHOWER HAVE DEVELOPED ACROSS NORTHEASTERN MONTANA NEAR THE
NORTH DAKOTA BORDER ALONG AND NEAR THE MISSOURI AND YELLOWSTONE
RIVER COMPLEX. THE SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE
EAST NORTHEAST AT 20 MPH AND ARE EXPECTED TO FOLLOW ALONG AND NEAR
THE MISSOURI RIVER AND LAKE SAKAKAWEA OF NORTHWESTERN NORTH DAKOTA.
AT THIS TIME THE SHOWERS ARE LIGHT TO MODERATE...HOWEVER
THUNDERSHOWERS ARE POSSIBLE WITH SMALL HAIL...OCCASIONAL LIGHTENING
STRIKES AND GUSTY SURFACE WINDS.
PA
Local storm report, Jul 3, 7:37 PM CST, 15 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
837 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0814 PM MANDAN ND 1 INCH HAIL
07/03/03 MORTON REPORTED BY HAM RADIO
OPERATOR.
NNNNLocal storm report, Jul 3, 7:41 PM CST, 11 minutes before
ZCZC BISLSRBIS ALL
TTAA00 KBIS DDHHMM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM MANDAN ND .88 INCH HAIL
07/03/03 MORTON REPORTED BY STORM
SPOTTER.
NNNNTornado, Emmons
- When
- July 3, 7:52 PM CST to 8:00 PM CST
- Where
- Emmons County, 3 mi N of Braddock
- Rating
- F0
- Path length
- 1 mi
- Path width
- 30 yd
- Reported by
- NEWSPAPER
- Coordinates
- 46.617, -100.083
Tornado briefly touched down in a farmstead destorying a large pole shed and damaging several pieces of large farm equipment. Debris from the shed was scattered a quarter mile away. Several grain bins were twisted on their foundations.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 3 to 9, 20033 deaths · 93 injured · 9 events
- Hail and Damaging Winds in North Dakota, July 3, 2003$30 million · 1.75 in hail · 23 events
- Tornado and Hail in South Dakota, July 3, 2003$75,000 · F2 · 4 events
- Wildfire in California, July 3, 20035 injured · $750,000 · 1 event
- Damaging Wind in South Dakota, July 3, 2003$1.0 million · 61 kt wind · 1 event
- Wildfire in California, July 3 to 4, 2003$810,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 3 to 4, 20032 injured · 71 kt wind · 63 events
- Tornado and Damaging Winds in Iowa, July 3 to 4, 20031 injured · $83,000 · F0 · 21 events
- Damaging Winds in South Dakota, July 3, 2003$100,000 · 61 kt wind · 2 events
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 52 kt wind · 1 event
- Damaging Wind in South Dakota, July 3, 2003$100,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, July 3, 20032.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376106.